# SDR CA110808007

- Difficulty date: August 1, 2011
- Submitted: September 9, 2011
- Operation: Air carrier
- Make and model: Piper PA-23-250
- Aircraft time: 5,351 hours
- Engine: Lyc TIO540C1A
- Propeller: Hartzl HCE2YR2
- System (JASC): 2730 · Elevator Control System
- Part: Trim System
- Part number: 2080203
- Condition: Binding
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

DURING SLOW CRUISE OPERATION AT ALTITUDE, THE STABILATOR TRIM WAS MOVED NOSE UP.  WHEN THE PILOT APPLIED POWER TO RESUME NORMAL FLIGHT OPERATIONS, THE ACFT DID NOT RESPOND TO TRIM INPUTS. THE ELECTRIC TRIM DID NOT MOVE THE MANUAL TRIM HANDLE AS IT DOES IN NORMAL OPERATIONS, AND WHILE THE MANUAL TRIM HANDLE COULD BE TURNED, IT DID NOT HAVE A SIGNIFICANT EFFECT ON CONTROL FORCES. THE PILOT WAS UNABLE TO DETERMINE FROM THE COCKPIT THE CAUSE OF THE PROBLEM SO THE CREW ELECTED TO DECLARE AN EMERGENCY AND DESCEND TO A SUITABLE AERODROME.  REQUIRED CONTROL FORCES DECREASED WITH SPEED ON SHORT FINAL AND IN THE FLARE, SO TOUCHDOWN WAS NORMAL AND THE ACFT LANDED SAFELY AT 1745Z.   ON THE GROUND, IT WAS DETERMINED THAT THE ELEVATOR STABILATOR TRIM HAD JAMMED AT THE LOW END OF ITS TRAVEL. AN AMO INVESTIGATED THE STABILATOR TRIM SYS AND FOUND THE STABILATOR TRIM JACK SCREW TO HAVE CONTAMINANTS IN THE GREASE. THE JACKSCREW WAS CLEANED AND LUBRICATED AND THE STABILATOR TRIM SYS FUNCTIONED WITHOUT FAULT.
